Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Denver/Boulder, CO

June 5, 2006Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 5, 2006, 4:31 PM MDT for Phillips County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2006, 4:31 PM MDT (22:31 UTC)
Expired
Jun 5, 2006, 5:15 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:54 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 052231
SVRBOU
COC095-052315-
/O.NEW.KBOU.SV.W.0039.060605T2231Z-060605T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HIGHLAND CENTER...OR ABOUT 16 MILES WEST OF 
  HOLYOKE...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...
  PAOLI...HOLYOKE...HIGHLAND CENTER AND HAXTUN.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4066 10265 4045 10265 4044 10213 4066 10213

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 052254
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT MON JUN 5 2006

COC095-052315-
/O.CON.KBOU.SV.W.0039.000000T0000Z-060605T2315Z/
PHILLIPS CO-
455 PM MDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHERN PHILLIPS COUNTY...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTH OF WAGES...OR ABOUT 9
MILES WEST OF HOLYOKE...MOVING EAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAGES...PAOLI...HOLYOKE...HIGHLAND CENTER AND HAXTUN.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4066 10265 4045 10265 4044 10213 4066 10213

$$

RPK
000 
WWUS55 KBOU 052315
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT MON JUN 5 2006

COC073-052325-
/O.EXP.KBOU.SV.W.0037.000000T0000Z-060605T2315Z/
LINCOLN CO-
515 PM MDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY EXPIRED
AT 515 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.  IT HAS MOVED TO THE 
NORTHEAST BUT DID PRODUCE PENNY SIZE HAIL AND WINDS GUSTS ESTIMATED 
AT 80 MPH SOUTHWEST OF HUGO.

LAT...LON 3915 10370 3871 10372 3869 10321 3913 10319

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT MON JUN 5 2006

.SHORT TERM DISCUSSION...WEAK CONVECTION UNDERWAY THIS AFTERNOON
WITH INITIAL DEVELOPMENT ALONG HIGHER TERRAIN NEAR THE WY AND CO
BORDER. DEWPOINTS HAVE MIXED OUT OVER THE FRONT RANGE WITH READINGS
DOWN INTO THE 30S. HIGHER DEWPOINT AIR STILL IN PLACE ACROSS THE FAR
EASTERN PLAINS WITH READINGS AROUND 50. THERE IS ALSO A WEAK FRONT
PUSHING THROUGH NERN CO...AROUND A LINE FROM JUST NORTH OF AKO TO
OGA. SPC HAS ALREADY GONE WITH A SVR THUNDERSTORM WATCH ACROSS OUR
FAR ERN CO COUNTIES UNTIL 02Z THIS EVENING. LAPS ANAYLSIS SHOWING
1500-2000J/KG ACROSS THE WATCH AREA AND THESE NUMBERS CONCIDE WITH
CAPE FCST SOUNDINGS. MAIN THREATS WILL BE HAIL UP TO ONE INCH IN
DIAMTER AND DAMAGING WINDS WITH THE 30-40KT MID LVL FLOW AVAILABLE.
FOR TUESDAY...RIDGE ALOFT WILL BE AMPLIFYING INTO CO. WATER VAPOR
IMAGERY SHOWING SOME OF THIS DRIER AIR ACROSS THE NRN GREAT BASIN
WHICH WILL BE MOVING INTO OUR AREA. QUESTION WILL BE HOW MUCH LOW
LVL MSTR CAN WE HOLD ONTO FOR TUESDAY. FCST SOUNDINGS SHOW FAIRLY
GOOD CAP IN PLACE ACROSS THE FAR NERN PLAINS WHILE THERE MAY BE
ENOUGH INSTABILITY TO POP A FEW STORMS ACROSS THE FRONT RANGE AND
WESTERN PORTIONS OF THE PALMER DIVIDE. AS USUAL...NAM DEWPOINTS ARE
TOO HIGH TUES AFTN WITH READINGS IN THE 50S. THESE SHOULD BE ABLE TO
MIX OUT IN MOST LOCATIONS. BETTER POTENTIAL INSTABILITY FOR TUE AFTN
BUT FLOW ALOFT WILL BE QUITE A BIT WEAKER AS THE RIDGE MOVES CLOSER
TO US. STORMS SHOULD BE MORE PULSY IN NATURE AND WILL CONTINUE WITH
MAINLY ISOLD POPS...BEST CHANCES IN THE FOOTHILLS BUT NOT UNTIL
LATER IN THE DAY DUE TO LOW LVL STABILITY.

.LONG TERM DISCUSSION...PERSISTANT UPR RDG WL DRIFT JUST A BIT EWD
WED ALLOWING FOR SLY FLOW TO DVLP ACRS THE AREA.  DPR MSTR SHOULD BE
STEERED INTO THE RGN AS A RESULT.  LOOKG AT MDL SOUNDINGS...PW AMTS
CLIMB PROGRESSIVELY UPWARD WED...REACHING NRLY AN INCH BY WED
NIGHT.  HWVR...TEMP PROFILE NOT AT ALL FVRBL FOR DEEP CONVECTION AS
AIRMASS WL REMAIN HOT THROUGHOUT THE WEEK.  DUE TO THE AMT OF MSTR
AVBL WED AND THURS...WENT AHD AND INCRSD POPS OVR THE MTNS TO SCT.
WL LV PLAINS IN ISOLD POPS CAT AS IT WL PBLY BE TOO STBL FOR MUCH
TSTM ACTIVITY.  TEMPS WL RMN IN THE LWR 90S FOR MOST OF THE WEEK
ACRS THE PLAINS.  CLDS AND SOME PRECIP SHOULD TEMPER READINGS
SOMEWHAT IN THE MTNS THOUGH.

HEADING INTO THE WEEKEND...MSTR CONNECTION FROM THE SOUTH WILL BE
SHUT OFF AS A TROF OVR THE PACIFIC NW MOVES INTO THE NRN ROCKY MTN
STATES.  INCRSG WLY FLOW ALF WL PUSH MUCH OF THE MSTR EAST OF US SO
WL RMV POPS FROM THE PLAINS THIS WKND.  MORE HOT TEMPS EXPECTED
GIVEN THE AIRMASS OVER THE AREA AND INCRS SUBSIDENCE APPARENT IN THE
CROSS SECTIONS.  WL KEEP TEMPS IN THE 90S FOR FRIDAY AND SAT.
LONGER RANGE MDLS INDG A SIGNIFICANT PUSH OF COOL AIR WL INFILTRATE
THE NRN PLAINS.  DGEX AND EARLIER RUNS OF THE GFS INDG COOL AIR WL
SPILL INTO THE PLAINS MONDAY...BUT LATER GFS RUNS KEEP THE FRONT
HUNG UP TO OUR NORTH.  EITHER WAY...IT APPEARS COOLER WEATHER MAY
FINALLY RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/K046
Hazardous weather outlook, Jun 5, 11:40 AM MDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1140 AM MDT MON JUN 05 2006

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1140 AM MDT MON JUN 05 2006

...CORRECTION TO SPOTTER INFORMATION STATEMENT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE FOOTHILLS
AND ALONG THE CONTINENTAL DIVIDE DURING THE EARLY AFTERNOON HOURS.
ADDITIONAL DEVELOPMENT WILL SPREAD OVER THE EASTERN PLAINS TOWARDS
MID AFTERNOON BEFORE ENDING DURING THE EVENING HOURS.

THUNDERSTORMS FROM LAST NIGHT ACROSS KANSAS AND NEBRASKA HAS ALLOWED
LOW LEVEL MOISTURE TO REMAIN ON THE HIGH SIDE ACROSS THE FAR EASTERN
PLAINS. A FEW STORMS OF THESE STORMS MAY BECOME SEVERE...MAINLY EAST
OF A LINE FROM LIMON TO GREELEY. HAIL UP TO ONE INCH IN DIAMETER
ALONG WITH DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ACROSS THE
URBAN CORRIDOR...MOISTURE LEVELS REMAIN LOWER...SO THE MAIN THREAT
WILL BE GUSTY WINDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ACROSS THE EASTERN
PLAINS OF COLORADO...MAINLY EAST OF A LINE FROM LIMON TO GREELEY.

SWE/046

In the hours before

Local storm report, Jun 5, 3:50 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             3 SE STERLING           40.62N 103.17W
06/05/2006  M1.75 INCH       LOGAN              CO   LAW ENFORCEMENT

0338 PM     HAIL             STERLING                40.65N 103.21W
06/05/2006  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

0331 PM     HAIL             1 NW STERLING           40.66N 103.23W
06/05/2006  M1.25 INCH       LOGAN              CO   AMATEUR RADIO

0328 PM     HAIL             6 W STERLING            40.65N 103.33W
06/05/2006  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, Jun 5, 4:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             5 W OTIS                40.15N 103.06W
06/05/2006  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0415 PM     HAIL             8 ENE AKRON             40.21N 103.07W
06/05/2006  M0.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0344 PM     HAIL             3 SE STERLING           40.62N 103.17W
06/05/2006  M1.75 INCH       LOGAN              CO   LAW ENFORCEMENT

0338 PM     HAIL             STERLING                40.65N 103.21W
06/05/2006  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

0331 PM     HAIL             1 NW STERLING           40.66N 103.23W
06/05/2006  M1.25 INCH       LOGAN              CO   AMATEUR RADIO

0328 PM     HAIL             6 W STERLING            40.65N 103.33W
06/05/2006  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:00 PM MDTSevere Thunderstorm WarningBOULogan45 min
Jun 5, 3:29 PM MDTTornado WarningBOULogan46 min
Jun 5, 3:46 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jun 5, 4:22 PM MDTSevere Thunderstorm WarningBOULincoln53 min
Jun 5, 4:25 PM MDTSevere Thunderstorm WarningBOUWashington50 min
Jun 5, 4:49 PM MDTTornado WarningBOUWashington41 min
Jun 5, 5:31 PM MDTSevere Thunderstorm WarningBOUWashington29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.